Korean J Crit Care Med.  2014 Nov;29(4):341-343. 10.4266/kjccm.2014.29.4.341.

Methemoglobinemia Caused by an Inert Ingredient after Intentional Ingestion of Pesticide

Affiliations
  • 1Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea. schwan97@gmail.com

Abstract

We report two cases of toxic methemoglobinemia caused by an inert ingredient in pesticide product after intentional ingestion of pesticide. First, 51-year-old male visited to the emergency department (ED) after the ingestion of pesticide in a suicide attempt. Initial methemoglobin (MetHb) level was 25.6%. We did not know the cause of methemoglobinemia at that time. Second, 56-year-old female visited to the ED after the ingestion of the same pesticide in a suicide attempt. MetHb level after 30 minutes was 16.1%. The patients were treated with methylene blue. We contacted to the Korean Rural Development Administration and estimated that magnesium nitrate was more likely to cause methemoglobinemia. This report highlights the importance of considering the possibility of methemoglobinemia caused by inert ingredient in pesticide and early antidotal therapy.

Keyword

methemoglobinemia; pesticides

MeSH Terms

Eating*
Emergency Service, Hospital
Female
Humans
Magnesium
Male
Methemoglobin
Methemoglobinemia*
Methylene Blue
Middle Aged
Pesticides
Social Planning
Suicide
Magnesium
Methemoglobin
Methylene Blue
Pesticides
Full Text Links
  • KJCCM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr